Numerische Mathematik

, Volume 97, Issue 3, pp 493–535 | Cite as

Approximate momentum conservation for spatial semidiscretizations of semilinear wave equations



We prove that a standard second order finite difference uniform space discretization of the semilinear wave equation with periodic boundary conditions, analytic nonlinearity, and analytic initial data conserves momentum up to an error which is exponentially small in the stepsize. Our estimates are valid for as long as the trajectories of the full semilinear wave equation remain real analytic. The method of proof is that of backward error analysis, whereby we construct a modified equation which is itself Lagrangian and translation invariant, and therefore also conserves momentum. This modified equation interpolates the semidiscrete system for all time, and we prove that it remains exponentially close to the trigonometric interpolation of the semidiscrete system. These properties directly imply approximate momentum conservation for the semidiscrete system. We also consider discretizations that are not variational as well as discretizations on non-uniform grids. Through numerical example as well as arguments from geometric mechanics and perturbation theory we show that such methods generically do not approximately preserve momentum.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Benettin, G., Giorgilli, A.: On the Hamiltonian interpolation of near-to-the-identity symplectic mappings with application to symplectic integration algorithms. J. Statist. Phys. 74, 1117–1143 (1994)MathSciNetMATHGoogle Scholar
  2. 2.
    Bridges, T., Reich, S.: Multi-symplectic intergrators: numerical schemes for Hamiltonian PDEs that conserve symplecticity. Phys. Lett. A 284, 184–193 (2001)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Cottet, G.H.: A new approach for the analysis of vortex methods in two and three dimensions. Ann. Analysis Nonlineaire Henri Poinc. 5, 227–285 (1988)MATHGoogle Scholar
  4. 4.
    de Frutos, J., Sanz-Serna, J.M.: Accuracy and conservation properties in numerical integration: the case of the Korteweg-de Vries equation. Numer. Math. 75, 421–445 (1997)CrossRefMATHGoogle Scholar
  5. 5.
    Deuflhard, P., Hohmann, A.: Numerical Analysis in Modern Scientific Computing: An Introduction. Text in Applied Mathematics, Vol. 43, 2nd edition, Springer 2003Google Scholar
  6. 6.
    Ferrari, A.B., Titi, E.S.: Gevrey regularity for nonlinear analytic parabolic equations. Commun. Partial Diff. Eqs. 23, 1–16 (1998)MATHGoogle Scholar
  7. 7.
    Golubitsky, M., Schaeffer, D., Stewart, I.: Singularities and Groups in Bifurcation Theory: Vol. II. Applied Mathematical Sciences 69, Springer, New York, 1988Google Scholar
  8. 8.
    Hairer, E.: Backward analysis of numerical integrators and symplectic methods. Ann. Numer. Math. 1, 107–132 (1994)MathSciNetMATHGoogle Scholar
  9. 9.
    Hairer, E., Lubich, C.: The life-span of backward error analysis for numerical integrators. Numer. Math. 76(4), 441–462 (1997)CrossRefMATHGoogle Scholar
  10. 10.
    Hairer, E., Lubich, C., Wanner, G.: Geometric numerical integration. Structure-preserving algorithms for ordinary differential equations. Springer, Berlin, 2002Google Scholar
  11. 11.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics 840, Springer, New York, 1983Google Scholar
  12. 12.
    Iooss, G., Kirchgässner, K.: Travelling waves in a chain of coupled nonlinear oscillators. Commun. Math. Phys. 211, 439–464 (2000)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Levermore, C.D., Oliver, M.: The Complex Ginzburg-Landau Equation as a Model Problem. In: Lectures in Applied Mathematics 31, AMS, Providence, Rhode Island, 1996, pp. 141–190Google Scholar
  14. 14.
    Lew, A., Marsden, J.E., Ortiz, M., West, M.: Asynchronous variational integrators. Arch. Rat. Mech. Anal. (to appear), 2002Google Scholar
  15. 15.
    Lord, G.J., Stuart, A.M.: Discrete Gevrey regularity, attractors and upper-semicontinuity for a finite difference approximation to the Ginzburg-Landau equation. Numer. Funct. Anal. Optimiz. 16, 1003–1047 (1995)MathSciNetMATHGoogle Scholar
  16. 16.
    Marsden, J.E., Ratiu, T.S.: Introduction to Mechanics and Symmetry. Springer, New York, Berlin, Heidelberg, 1994Google Scholar
  17. 17.
    Marsden, J.E., Patrick, G., Shkoller, S.: Multisymplectic geometry, variational integrators, and nonlinear PDEs. Commun. Math. Phys. 199, 351–395 (1998)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    Marsden, J.E., West, M.: Discrete mechanics and variational integrators. Acta Num. 10, 357–514 (2001)CrossRefGoogle Scholar
  19. 19.
    Matthies, K.: Backward error analysis of a full discretisation scheme for a class of parabolic partial differential equations. Nonlinear Anal. Theory Methods Appl. 52, 805–826 (2003)CrossRefMathSciNetGoogle Scholar
  20. 20.
    Matthies, K., Scheel, A.: Exponential averaging of Hamiltonian evolution equations. Trans. AMS. To appearGoogle Scholar
  21. 21.
    Moore, B., Reich, S.: Backward error analysis for Hamiltonian PDEs with applications to nonlinear wave equations. Numer. Math. To appearGoogle Scholar
  22. 22.
    Neishtadt, A.I.: On the separation of motions in systems with rapidly rotating phase. J. Appl. Math. Mech. 48, 134–139 (1984)Google Scholar
  23. 23.
    Oliver, M., Shkoller, S.: The vortex blob method as a second-grade non-Newtonian fluid. Commun. Partial Diff. Eqs. 26, 295–314 (2001)CrossRefMATHGoogle Scholar
  24. 24.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences 44, Springer, New York, 1983Google Scholar
  25. 25.
    Pekarsky, S., West, M.: Discrete multisymplectic reduction and discrete Kelvin’s theorem for ideal fluids. In preparationGoogle Scholar
  26. 26.
    Reed, M.C.: Higher order estimates and smoothness of nonlinear wave equations. Proc. Am. Math. Soc. 51, 79–85 (1975)MATHGoogle Scholar
  27. 27.
    Reich, S.: Backward error analysis for numerical integrators. SIAM J. Numer. Anal. 36(5), 1549–1570 (1999)CrossRefMATHGoogle Scholar
  28. 28.
    Reich, S.: Multi-symplectic Runge-Kutta collocation methods for Hamiltonian wave equations. J. Com. Phys. 156, 1–27 (1999)CrossRefMATHGoogle Scholar
  29. 29.
    Sanz-Serna, J.: Symplectic integrators for Hamiltonian problems: An overview. Acta Numerica 1, 243–286 (1992)Google Scholar
  30. 30.
    Skeel, R.D., Gear, C.W.: Does variable step size ruin a symplectic integrator? Physica D 60, 311–313 (1992)Google Scholar
  31. 31.
    Wulff, C.: Approximate energy conservation for time semidiscretizations of semilinear wave equations. In preparationGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.School of Engineering and ScienceInternational University BremenBremenGermany
  2. 2.Department of MathematicsUniversity of California at DavisUSA
  3. 3.Department of Mathematics & StatisticsUniversity of SurreyUK

Personalised recommendations